Maine, 2006

Damaging Wind in Maine, July 1, 2006

July 1, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 1, 2:30 AM EST, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 2:30 AM EST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 AM EDT SAT JUL 1 2006

.SYNOPSIS...A SECOND COLD FRONT AND UPPER LEVEL DISTURBANCE WILL
CROSS THE REGION SATURDAY AFTERNOON AND EARLY EVENING. ANOTHER LOW
PRESSURE SYSTEM WILL MOVE ACROSS THE REGION FROM THE GREAT LAKES
ON SUNDAY INTO MONDAY MORNING. HIGH PRESSURE WILL BRIEFLY MOVES
OVER THE NEW ENGLAND REGION LATE MONDAY INTO MONDAY NIGHT AND THEN
YET ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO AFFECT THE AREA ON
TUESDAY.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...
LOW PRESSURE WILL PASS TO THE NORTH OF THE STATE TODAY. EXPECT
STRONG LAPSE RATE AND SHEAR WITH THIS SYSTEM EVEN THOUGH AIR MASS
IS DRYING OUT...SO WILL INCLUDE CHANCE OF THUNDERSTORMS WITH SHOWERS.
WITH INSTABILITY AND STRONG WINDS ALOFT WILL INCREASE WIND
SPEEDS...ESPECIALLY IN THE NORTH...ABOVE MOS GUIDANCE. WEAK RIDGE
IS EXPECTED TO CROSS THE FORECAST AREA TONIGHT BUT NEXT LOW
PRESSURE SYSTEM WILL PASS TO THE NORTH OF THE STATE AGAIN SUNDAY.
MORE SHOWERS AND SCATTERED THUNDERSTORMS ARE ALSO EXPECTED WITH
THE PASSAGE OF THIS LOW PRESSURE SYSTEM. NEXT RIDGE WILL CROSS NEW
ENGLAND LATE MONDAY. HAVE BASED TEMPERATURES ON MAV/MET
COMBINATION AND USED NAM12 OVER THE COASTAL WATERS. MAV/MET ALSO
USED FOR WIND. SKY AND QPF BASED ON A 50/50 COMBINATION OF THE GFS
AND NAM BUT SKY GRIDS MODIFIED TO BETTER FIT POPS. POP GRIDS
CREATED WITH A MAV/MET COMBINATION. WILL ENHANCE WORDING IN HWO
FOR TODAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
USED A CONSENSUS OF THE LATEST GFS/GEM & UKMET INTO MONDAY NIGHT AS A
LOW PRES WAVE MOVES ACROSS NRN AREAS. UKMET & GEM QPF LOOK BETTER
INTO MONDAY AS GFS MIGHT BE A BIT OVERDONE W/LACK OF ATLC & GULF
OF MEXICO INFLOW. THEREFORE...QPF FROM SUNDAY NIGHT INTO MONDAY
WAS SCALED BACK. HIGHEST POPS OF LIKELY EARLY SUNDAY NIGHT & THEN
WE SHOW A TRANSITION TO CHC POPS W/COLD FRONT MOVING ACROSS THE
CWA ON MONDAY. POPS DROP BACK TO BELOW 15% BY MONDAY NIGHT W/WEAK
RIDGING AT THE SFC & ALOFT. SKY GRIDS WERE ADJUSTED AS WELL FOR
DRYING CONDITIONS TO TAKE PLACE MONDAY AFTERNOON INTO MONDAY NIGHT.

ANOTHER LOW PRES SYSM IS FCST TO AFFECT THE CWA ON TUESDAY INTO
TUESDAY NIGHT. PREV GRIDS FOR THIS TIMEFRAME LOOK IN GOOD SHAPE
W/NO CHGS MADE. WEDNESDAY INTO FRIDAY UNTOUCHED FOR CONTINUITY PURPOSES.

DEWPOINTS WERE ADJUSTED ON THE UPWARD SIDE FROM SUNDAY NIGHT
THROUGH MONDAY EVENING TO FIT BETTER W/NEXT SYSM PROGGED TO MOVE
INTO THE CWA. SCALED DEWPOINTS BACK A FEW DEGS MONDAY NIGHT THAT
WEAK RIDGING TO TAKE PLACE.

&&

.AVIATION...
LOOKING AT VFR FOR THE MOST PART W/THE EXCEPTION OF EARLY THIS
MORNING AS VSBYS & CIGS COULD DROP INTO MVFR OR IFR CATEGORY FOR
A FEW HRS (08-11Z). NOT LOOKING FOR VSBYS TO GO MUCH LOWER THAN
3SM. CIGS EARLY THIS MRNG TO BRIEFLY HIT 2000 FT W/KHUL PSBLY
SEEING CIGS DROP INTO IFR (AROUND 600 FT) BRIEFLY GIVEN ITS
SETUP.

&&

.MARINE...
SHORT TERM: HAVE INITIALIZED WIND GRIDS WITH NAM12...HOWEVER HAVE
LOWERED WIND SPEEDS SUNDAY AS MODELS CONTINUE TO SHOW A HISTORY OF
OVER-FORECASTING WIND SPEEDS. SEAS HAVE BEEN INITIALIZED WITH WNA
WAVE WATCH III. WAVE MODEL NUMBERS HAVE BEEN MANUALLY LOWERED LATE
SATURDAY INTO SUNDAY. WITH NAM12 AND WAVE MODEL WINDS RUNNING TOO
HIGH LAST SEVERAL DAYS...EXPECT THIS TREND TO CONTINUE AND HAVE
ACCORDINGLY ADJUSTEDCORRESPONDINGG SEAS LOWER AS WELL.
LONG TERM: USED THE GFS FROM SUN NIGHT INTO TUESDAY W/LOW PRES
SYSM MOVING ACROSS NRN MAINE. ADJUSTMENTS WERE MADE ESP OVER THE
LAND AT NIGHT TO LOWER SPEEDS. BROUGHT SPEEDS OVER THE WATERS TO
20 KTS OR SO SUN NIGHT INTO MON W/SSW FLOW. WNA LOOKED HIGH W/ITS
LATEST WAVE HEIGHTS. LOWERED WAVE HEIGHTS BACK ABOUT 2 FT GIVEN
THE PERFORMANCE OF WNA THE LAST FEW EVENTS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM
     MIDNIGHT SUNDAY TO 7 PM SUNDAY.
&&

SHORT TERM/MARINE...MIGNONE
LONG TERM/MARINE...HEWITT
AVIATION...HEWITT/NORTON
Hazardous weather outlook, Jul 1, 5:18 AM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
618 AM EDT SAT JUL 1 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-021030-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
618 AM EDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE
EARLY EVENING HOURS. THUNDERSTORMS WILL BE MOST PROMINENT ACROSS
WESTERN AND NORTHERN MAINE. SOME THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN ON SUNDAY INTO
SUNDAY EVENING AS A LOW PRESSURE SYSTEM MOVES OUT OF THE GREAT
LAKES AND THROUGH THE NEW ENGLAND REGION.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PUT NORTHERN
NEW ENGLAND IN A SLIGHT RISK FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS. THIS INCLUDES THE STATE OF MAINE. THE MAIN SEVERE
WEATHER THREAT COULD BE LARGE HAIL AND DAMAGING WINDS.

MORE IN WAY OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT
INTO TUESDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE ASKED TO
RELAY ANY RAINFALL OR THUNDERSTORM REPORTS TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Jul 1, 8:47 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
947 AM EDT SAT JUL 1 2006

MEZ001>006-012200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
947 AM EDT SAT JUL 1 2006

A LINE OF SHOWERS WILL PROGRESS FROM WEST TO EAST ACROSS AROOSTOOK
COUNTY BEFORE 2 PM THIS AFTERNOON. ANY SHOWERS CAN CONTAIN BRIEFLY
HEAVY DOWNPOURS...WIND GUSTS UP TO 35 MPH AND A RUMBLE A THUNDER.

MCB
Special weather statement, Jul 1, 10:47 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1147 AM EDT SAT JUL 1 2006

MEZ001-002-004-005-011645-

PISCATAQUIS...AROOSTOOK AND PENOBSCOT COUNTIES...

1147 AM EDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...AROOSTOOK AND
PENOBSCOT COUNTIES...

AT 1147 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 10 MILES SOUTHWEST OF CLAYTON LAKE. THE STORM WAS MOVING
EAST AT 40 TO 45 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1245 PM EDT INCLUDE...
    CLAYTON LAKE...       CHURCHILL DAM...
    MOOSEHORN CROSSING... RUSSEL CROSSING...    OXBOW...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 TO 45 MILES AN HOUR...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4668 6971 4643 6974 4626 6848 4664 6848

NOUHAN
Special weather statement, Jul 1, 11:30 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1230 PM EDT SAT JUL 1 2006

MEZ002-006-011730-

AROOSTOOK COUNTY...

1230 PM EDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 1230 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 5 MILES SOUTH OF MASARDIS. THE STORM WAS MOVING EAST AT
40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 PM EDT INCLUDE...
    MASARDIS...           BRIDGEWATER...        MARS HILL...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 TO 45 MILES AN HOUR...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4653 6843 4632 6841 4633 6726 4667 6731

NOUHAN
Special weather statement, Jul 1, 12:09 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
109 PM EDT SAT JUL 1 2006

MEZ004>006-011-032-011815-

PISCATAQUIS...PENOBSCOT...AROOSTOOK AND WASHINGTON COUNTIES...

109 PM EDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...PENOBSCOT...
AROOSTOOK AND WASHINGTON COUNTIES...

AT 109 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 18 MILES WEST OF MILLINOCKET. THE STORM WAS MOVING EAST
AT 40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 215 PM EDT INCLUDE...
    MILLINOCKET...        EAST MILLINOCKET...   MEDWAY...
    SHERMAN...            WYTOPITLOCK...        HAYNESVILLE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 TO 40 MILES AN HOUR...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4589 6915 4564 6915 4555 6827 4552 6790
      4585 6790

NOUHAN

The radar

The Caribou radar (KCBW), 73 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 1, 1:15 PM EST
Where
Penobscot County, Medway
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.617, -68.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527392.